Friday, February 06, 2009

Infections and Super-Antibiotics

Original Post Name: Ototoxicity and Mycin Drugs
Changed on 23 Nov 2010 due to daily Spam.

Since leaving the hospital, Frank has been complaining that he "feels like (he's) going to fall down" and that he needs to sit or lie down.

It went on five weeks. Then, the doctor's heard me and suggested he have a hearing test. I made the appointment, and the dizzy spells disappeared. To quote the doctor "just like taking a car to the mechanic."
Wednesday, I took Frank to an PhD Otologist.

Yet ANOTHER picture that has NOTHING to do with the topic of the post.
Just a picture of Frank's interesting way of eating his Biscuit. :D

His hearing is perfectly fine. His balance seems to be too.

The Otologist was actually surprised that we didn't have a hearing test done before starting the Vancomycin. The Mycin family of drugs is WELL known for causing ear problems. Apparently Ototoxicity (hearing and balance issues) is a very rare side-effect of Vancomycin... it's one of the Mycin drugs that is less-likely to cause the ear troubles. Still, the side-effecs are known to present themselves a full six to eight months after completing the drug therapy.

Since Frank was only on the Vancomycin 2 1/2 weeks, his chances are low, but still, he won't be "clear" until his birthday next October. In the meantime, I have to watch for obvious things (complaining of being dizzy, walking into things, and falling over) as well as more subtle things (swaying or loss of fine motor control).

I thought you'd like to know about the link between Mycin drugs and your ears... in case you should ever need or know of anyone who might need them.

1 comment:

Colin said...

Hi Suzy,
I very sorry to read your post. I have been treated with Vancomycin and Gentamicin during a prolonged stay in hospital. I'm now 100% deaf, except for bi-lateral cochlear implants. A totally new replacement form of 'hearing' and a new beginning. I'm very priveledged there was one for me.
Feel free to read and share my expierence of ototoxic aminoglycoside antiobiotics to deafness and beyond.

Best Regards